Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 129, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 20, 2022, 9:56 PM CDT for 8 counties in South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2022, 9:56 PM CDT (02:56 UTC)
- Expired
- Jun 20, 2022, 10:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:38 PM CDT, 18 minutes earlier.
Area forecast discussion, Jun 20, 9:38 PM CDT, 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 938 PM CDT Mon Jun 20 2022 .UPDATE... Issued at 937 PM CDT Mon Jun 20 2022 Storms continue to push off to the north northeast tonight. Cooler air has moved in so cancelled the heat headlines a little early. Main threats this evening continue to be strong, gusty winds and some isolated hail. UPDATE Issued at 625 PM CDT Mon Jun 20 2022 Made some minor adjustments to hourly pops this evening. Otherwise, the forecast remains on track with thunderstorms either developing or moving into much of the region. && .DISCUSSION... Issued at 215 PM CDT Mon Jun 20 2022 Forecast challenges revolve around severe convective chances this afternoon through late this evening. At 2 PM CDT, skies are partly to mostly sunny and temperatures are warming into the 90s east of the nearly stalled out cold frontal boundary on stiff south-southwest breezes. West of the front, winds are out of the northwest and temperatures range from the low 70s to the upper 80s. The front is positioned currently from near Fargo North Dakota down to near Ipswich down to near Chamberlain and on down to around Alliance Nebraska. A periodically severe storm has been moving north-northeast through Dewey and Corson counties over the past couple of hours. The atmosphere is primed for some strong/organized convection. More than adequate instability and increasingly favorable shear will support severe thunderstorms by late this afternoon into this evening. All weather hazard types are possible, although large hail and damaging winds remain the greatest threats. There have been more clouds around today than Saturday or Sunday, and this is likely hampering the warm up today east of the frontal boundary. That said temperatures across portions of northeast South Dakota into western Minnesota have still been able to heat up into the mid to upper 90s, with heat indices beginning to nose up to just over the century mark. Current heat-related headlines continue, unchanged into this evening. Once this front begins to move east tonight, the cooler/drier air already moving into the western forecast zones will make its way over into the rest of the CWA, leaving Tuesday through Wednesday dry days in the forecast, with cooler temperatures closer to normal expected. The flow pattern aloft is still set to go semi- zonal through Wednesday night. Then, when the mid-level dirty ridge starts to build in on Thursday (mid-level WAA), there could be some elevated convection around heading into Thursday evening/night. The next cold front that moves through the region behind this short-lived upper ridging is supposed to come through sometime between Friday afternoon and Saturday morning. And there could be some convection accompanying that frontal passage. Warmer temperatures set up on Thursday into Friday prior to the frontal passage. Then, temperatures cool back down some for the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 625 PM CDT Mon Jun 20 2022 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected except in stronger thunderstorms this evening. Winds will shift to the northwest behind the front and then become breezy out of the west on Tuesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise DISCUSSION...Dorn AVIATION...Wise
Hazardous weather outlook, Jun 20, 4:13 AM CDT, 17 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 413 AM CDT Mon Jun 20 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 413 AM CDT Mon Jun 20 2022 /313 AM MDT Mon Jun 20 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Excessive Heat Warnings and Heat Advisories are in effect today and this evening for areas along and east of the James River Valley, where heat indices will exceed 100 to 105 degrees. Thunderstorms will develop across central South Dakota late this afternoon, then will track eastward during the evening hours. Strong to severe storms are possible, with large hail and strong wind gusts being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Parkin
In the hours before
Local storm report, Jun 20, 8:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
858 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 8 SSE VAYLAND 44.39N 98.72W
06/20/2022 E1.75 INCH HAND SD TRAINED SPOTTER
&&
KSLocal storm report, Jun 20, 9:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 N BRENTWOOD COLONY 45.15N 99.31W
06/20/2022 E67 MPH FAULK SD MESONET
PERSONAL WEATHER STATION.
&&
KSLocal storm report, Jun 20, 9:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 8 NE NORBECK 45.27N 99.09W
06/20/2022 M63 MPH EDMUNDS SD MESONET
&&
RVLocal storm report, Jun 20, 9:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG TORONTO 44.57N 96.64W
06/20/2022 DEUEL SD EMERGENCY MNGR
SEVERAL 2 TO 4 INCH BRANCHES DOWN IN TOWN.
TIME ESTIMATED ON RADAR.
&&
KSLocal storm report, Jun 20, 9:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST ABERDEEN REGIONAL AIRPO 45.45N 98.42W
06/20/2022 M67 MPH BROWN SD ASOS
&&
RVLocal storm report, Jun 20, 9:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST VIENNA 44.70N 97.50W
06/20/2022 E60 MPH CLARK SD TRAINED SPOTTER
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:03 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 42 min |
| Jun 20, 7:11 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 49 min |
| Jun 20, 7:33 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley, Sully | 42 min |
| Jun 20, 8:02 PM CDT | Special Weather Statement | ABR | Hamlin | 28 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 38 min |
| Jun 20, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 21 min |
| Jun 20, 8:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Hyde, Potter and 1 more | 56 min |
| Jun 20, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 38 min |
| Jun 20, 9:05 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 55 min |
| Jun 20, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 30 min |
| Jun 20, 9:44 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 31 min |
| Jun 20, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 23 min |
| Jun 20, 10:06 PM CDT | Tornado Warning | ABR | Codington, Hamlin | 7 min |
| Jun 20, 10:20 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Marshall and 1 more | 40 min |
| Jun 20, 10:58 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.